Alert archive / Montana / Flash Flood Warnings in 2000

Flash Flood Warning 4, NWS Glasgow, MT

July 9, 2000Petroleum County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 9, 2000, 4:13 PM MDT for Petroleum County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2000, 4:13 PM MDT (22:13 UTC)
Expired
Jul 9, 2000, 10:15 PM MDT
In force
6 hr
Issued by
NWS Glasgow, MT
Area
Whole counties

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2000-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2000-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGGW 092215 COR
FFWGGW

MTC069-100415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
413 PM MDT SUN JUL 9 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PETROLEUM COUNTY IN NORTHEAST MONTANA

* UNTIL 1015 PM MDT

* AT 406 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL 13 MILES SOUTHEAST OF
  WINNETT...MOVING EAST AT 25 MPH.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...RURAL SOUTHEASTERN PETROLEUM COUNTY

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
COULEES...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

.END 

94

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:27 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 9, 2:27 PM MDT, 1 hour 46 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
227 PM MDT SUN JUL 9 2000

DAY 9...OF THE SVR WX ACROSS NEMONT. YET ANOTHER IN THE SERIES OF
SHORTWAVES WILL TRACK ACROSS THE REGION TONIGHT FOR YET ANOTHER
ROUND OF SVR WX. KGGW AT 12Z HAD A FAVORABLE SOUNDING FOR FOR SVR
TODAY. GOOD SHEAR PROFILE...ONLY NOTE IS THE THE WINDS WERE VEERING
IN THE LOW LEVELS INSTEAD OF BACKING WITH HEIGHT...HOWEVER FORECAST
SOUNDINGS SHOW A CHANGE IN THE LOW LEVELS BY THIS AFTERNOON.

AT THE SFC...JUICY JUICY JUICY ACROSS THE CWFA...VIS PIX SHOWS SC
DECK MOVING OUT OF THE REGION...HAVE TO CLUSTERS OF TSRA...ONE OVR
BLAINE AND THE OTHER OVR MCCONE. THESE SHOULD CLEAR THE AREA.
LOOKING AT H2O VAP...CAN SEE THE START OF THE NEXT BAND OF TSRA FOR
TONIGHT OVR THE SW MTS. THE LOW LEVEL EASTERLIES WILL KICK IN AGAIN
ACROSS THE ENTIRE CWFA...THIS WILL AIDE TSRA TO DEVELOP EVEN
MORE...AND AGAIN SUPERCELLS ARE LIKELY FOR THE REGION.

FOR MONDAY AND MONDAY NIGHT...FOLLOWED THE MESO-ETA CLOSELY FOR DETAILS.
MODEL SOUNDINGS SHOW YET ANOTHER DAY OF SVR CONVECTION ACROSS THE
CWFA. MODEL SOUNDINGS PRODUCE LI/S TO -9 WITH GOOD CAPES ACROSS THE
REGION.                     PROTON

EXTENDED...MODELS IN GOOD AGREEMENT WITH GENERAL FLOW PATTERN DURING
THE EXTENDED PERIOD. WESTERLY FLOW ON WEDNESDAY WILL ONCE AGAIN
SHIFT BACK TO THE SOUTHWEST FOR THURSDAY AND FRIDAY. THICKNESS RIDGE
BEGINS TO BUILD OVER EASTERN MONTANA ON THURSDAY AND FRIDAY AS WELL.
WILL TREND TEMPS UP A BIT AND KEEP MENTION OF THUNDERSTORMS EACH
DAY.  POHL

GGW TTTTT 060/082 060/084 058/086 061/088 062/091 947363/87333
GDV TTTTT 061/083 061/085 061/089 m061/091 062/093 947474/87333

In the hours before

Local storm report, Jul 9, 11:00 AM MDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
1100 AM MDT SUN JUL 9 2000

TIME (MDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    65 SW MALTA               MT   1.25 INCH HAIL
07/08/00   PHILLIPS

0945 PM    22 N JORDAN               MT   TSTM WINDS
07/08/00   GARFIELD                       BLEW TENTS AWAY

0930 PM    FOURCHETTE                MT   1.25 INCH HAIL
07/08/00   PHILLIPS

1030 PM    45 SW GLASGOW             MT   2.00 INCH HAIL
07/08/00   VALLEY

1040 PM    FOURCHETTE                MT   1.75 INCH HAIL
07/08/00   PHILLIPS

1035 PM    35 NNE WINNETT            MT   70 MPH TSTM GUST
07/08/00   PETROLEUM                      AT CROOKED CREEK CAMPGROUND

1035 PM    35 NNE WINNETT            MT   1.00 INCH HAIL
07/08/00   PETROLEUM                      AT CROOKED CREEK CAMPGROUND

1100 PM    15 W BRUSSETT             MT   1.75 INCH HAIL
07/08/00   GARFIELD

1154 PM    JORDAN AIRPORT            MT   77 MPH TSTM GUST
07/08/00   GARFIELD

1200 AM    ROCK CREEK MARINA         MT   0.88 INCH HAIL
07/09/00   MCCONE

1202 AM    JORDAN                    MT   3 INCH HAIL
07/09/00   GARFIELD                       BROKE NUMEROUS WEST FACING
                                          WINDOWS
1245 AM    9 N WELDON                MT   70 MPH TSTM GUST
07/09/00   MCCONE

0145 AM    45 NW TERRY               MT   0.75 INCH HAIL
07/09/00   PRAIRIE

0200 AM    10 W BROCKWAY             MT   0.75 INCH HAIL
07/09/00   MCONE

0345 AM    20 WNW BROCKWAY           MT   1.00 INCH HAIL
07/09/00   MCCONE

0405 AM    15 SE GLENDIVE            MT   2.00 INCH HAIL
07/09/00   DAWSON

0430 AM    6 NW WIBAUX               MT   1.00 INCH HAIL
07/09/00   WIBUAX

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:50 PM MDTSevere Thunderstorm WarningGGWPhillips55 min
Jul 8, 8:38 PM MDTTornado WarningGGWPhillips67 min
Jul 8, 9:42 PM MDTTornado WarningGGWPhillips63 min
Jul 8, 9:55 PM MDTSevere Thunderstorm WarningGGWValley65 min
Jul 8, 10:01 PM MDTSevere Thunderstorm WarningGGWPetroleum59 min
Jul 8, 10:17 PM MDTSevere Thunderstorm WarningGGWGarfield73 min
Jul 8, 10:45 PM MDTSevere Thunderstorm WarningGGWPhillips60 min
Jul 8, 11:23 PM MDTFlash Flood WarningGGWGarfield, Valley3 hr
Jul 8, 11:25 PM MDTSevere Thunderstorm WarningGGWGarfield95 min
Jul 8, 11:39 PM MDTSevere Thunderstorm WarningGGWMcCone96 min
Jul 9, 12:31 AM MDTSevere Thunderstorm WarningGGWPrairie89 min
Jul 9, 1:13 AM MDTSevere Thunderstorm WarningGGWMcCone62 min
Jul 9, 3:50 AM MDTSevere Thunderstorm WarningGGWDawson, Wibaux55 min
Jul 9, 12:23 PM MDTFlash Flood WarningGGWMcCone3 hr
Jul 9, 2:22 PM MDTSevere Thunderstorm WarningGGWPhillips53 min
Jul 9, 3:03 PM MDTSevere Thunderstorm WarningGGWPetroleum57 min
Jul 9, 3:13 PM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jul 9, 3:40 PM MDTSevere Thunderstorm WarningGGWValley65 min
Jul 9, 3:56 PM MDTSevere Thunderstorm WarningGGWPetroleum64 min
Jul 9, 4:13 PM MDTFlash Flood WarningGGWPetroleum3 hr
Jul 9, 4:31 PM MDTSevere Thunderstorm WarningGGWGarfield59 min
Jul 9, 4:43 PM MDTSevere Thunderstorm WarningGGWValley62 min
Jul 9, 4:51 PM MDTSevere Thunderstorm WarningGGWGarfield54 min
Jul 9, 4:57 PM MDTFlash Flood WarningGGWGarfield, Valley6 hr
Jul 9, 5:36 PM MDTSevere Thunderstorm WarningGGWGarfield69 min
Jul 9, 5:49 PM MDTSevere Thunderstorm WarningGGWValley56 min

Nearby

Flash Flood Warnings in Montana, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.